There’s an over-the-counter drug that’s so popular that chances are you, and nearly everyone you know, has taken it at least once before. In fact, you likely have a box of it tucked away in your medicine cabinet right now.
It’s not a drug you use every day. But rather a “use as needed” pill that might have seen more action during the last couple of months. In many cases, the same box lasts for years.
I’m talking about Benadryl. You might be picturing those little pink pills. And those are still one of the most popular forms of the drug. But these days, it might appear in a few different forms like liquid-gel capsules or combo formulas.
But if you have Benadryl or a knock-off brand… in any form in your home… it’s time to think about trashing it.
I’ve been warning folks about diphenhydramine (the generic name for the active ingredient in Benadryl) for years now, of course. But during the spring and summer months, when people tend to break out those boxes of pills again, I feel like it’s worth repeating.
And it’s not just me saying it these days. You’ll also find this same urgent information on many mainstream medicine websites. The trouble is they often tend to soft-pedal it, so it doesn’t seem quite so serious.
But trust me, it is. Diphenhydramine is far riskier than most conventional medicine folks like to admit. And if you happen to be a senior, it could be ESPECIALLY bad news for you.
The truth about these bad news meds
I get it. Benadryl and other over-the-counter meds seem safe. After all, they’ve been around a long time. And they’ve been a part of many of our seasonal allergy routines for years.
But I hope by the time you get to the end of this letter, you’ll be making a beeline for the bathroom… or wherever it is that you keep your meds… to toss that box into the bin.
A rare mainstream report on MedPageToday pulled no punches when talking about this med. They said if it were a new drug, just developed, there’s no way it would ever be approved for over-the-counter use.
And as if that weren’t enough, they also reported that even as a prescription med, “it would be plastered with warning labels.”
Most folks who pop one of these antihistamines don’t give it a second thought. But, the truth is, it’s a heavy-duty med that could leave you so loopy that you’re too impaired to drive.
Even at low doses, it can cause dizziness. But frighteningly, many folks don’t even realize it and drive anyway.
It gets worse, however. FAR worse. Diphenhydramine is also linked to delirium and dementia. Plus, it’s an anticholinergic.
Anticholinergic drugs are in a class of medications I’ve warned you about before. If you’re a senior, you need to know about them and should make every effort to limit them… or, better yet, avoid them altogether.
(You’ll find even more details in my previous report 5 drugs seniors should STOP taking.)
Anticholinergics block a key brain chemical called acetylcholine. Acetylcholine is vital for your brain’s control of memory, muscles, and learning.
Taking a single one of these drugs can cause problems, particularly in seniors. But taking more than one at a time can send your risks for long-term consequences, including memory issues and even Alzheimer’s disease skyrocketing.
Try THESE for your allergic reactions instead
That MedPageToday report I mentioned earlier broke Benadryl users down into two groups.
First are the folks experiencing anaphylaxis. This severe reaction is life-threatening. Your body releases a flood of chemicals that essentially causes shock. When it occurs, your blood pressure drops suddenly, and your breathing can become blocked.
And although many folks will reach for a little pink pill when they feel it start, they absolutely should not. Antihistamines are NOT the right solution. Anaphylaxis requires an epinephrine shot to safely bring it under control. You should call 911 right away.
But most folks typically use Benadryl for things like that tickle in the throat from a minor allergic reaction, hay fever, and hives. And, as the report pointed out, there are more effective and safer choices to try these days.
Dump the diphenhydramine TODAY
For run-of-the-mill allergic reactions, consider proven natural options such as butterbur, garlic, stinging nettle, rosemary, and turmeric. An integrative medicine doctor or herbalist can help you figure out which ones will work best for you.
And then seriously consider dumping that diphenhydramine TODAY.
But, keep in mind, it could be a bit trickier than it sounds. Because it’s not just things labeled “Benadryl” that you need to look for. This drug is hidden in other products, too, including some common over-the-counter sleep meds.
So read all labels carefully and look for the generic diphenhydramine name listed in the ingredients. If you spot it, toss the product in the trash.
For some more proven solutions for drug-free allergy relief… including the honey trick that could slash your symptoms by up to 60 percent… click here.